Hail, Campbell
- When
- July 24, 1:48 PM MST
- Where
- Campbell County, 18.51 mi SSW of Rozet
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -105.334
A severe thunderstorm produced nickel sized hail southeast of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced nickel sized hail southeast of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:30 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 130 PM MDT THU JUL 24 2008 .DISCUSSION...AT 19Z SFC MAP SHOWS WK HIGH PRES ACRS NERN WY AND FAR WRN SD WITH WK SFC TROF ACRS S-CENT SD. WSR-88D SHOWS SCTS SHWS/TSTMS IN S-CENT SD IN VCNTY OF SFC TROF. ALOFT...FLAT UPPER RIDGE DOMINATES NRN PLAINS WITH UPPER TROF MVG ACRS NORTH CENTRAL MT. MID LVL S/W NOW MVG THRU CENTRAL MT. MOISTURE/INSTABILITY WL COMBINE WITH CAPES ARD 1500 J/KG LATE THIS AFT AND EVENING TO PRODUCE ANOTHER ROUND OF SEVERE TSTMS ACRS AREA...INITIATING IN NWRN SD/NERN WY LATE THIS AFT AND MVG SE ACRS AREA THRU 06Z AS MID LVL S/W MVS SE ACRS AREA. SHEAR IS WEAK...BUT MID LVL LIFT MOST IMPRESSIVE WITH THIS SYS. LOOKS LIKE ANOTHER ROUND OF LARGE HAIL AND SOME WIND. WILL SEE A LULL AFT S/W MVS THRU AREA WITH ANOTHER WK S/W MVG INTO AREA FM WEST LATE TONIGHT...MAY PRODUCE AN ISOLD SHW OR TSTM LATE...WL CONT LOW POPS AFT 06Z. ON FRI...UPPER LEVEL S/W WILL COMBINE WITH MUCH BETTER SHEAR...ESP BLK HLS/NERN WY...DECENT INSTABILITY...GOOD THETA-E ADV AND CAPES IN 1000-2000 J/KG TO PRODUCE ANOTHER ROUND OF SVR STORMS FRIDAY AFT INTO FRIDAY EVENING...EXPECT STORMS TO FIRST DVLP ACRS NERN WY IN AFT AND PROGRESS INTO WRN SD BY EARLY EVENING HOURS. SAT...ANOTHER MID LVL S/W WL MV ACRS REGION. THIS WL COMBINE WITH GOOD SHEAR/INSTABILITY AND CAPES IN 2000-3000 J/KG RANGE TO PRODUCE ANOTHER ROUND OF SEVERE WX ACROSS THE AREA. SAT NIGHT...STG THETA-E ADV WL DVLP ACRS NERN WY BY 06Z AND MV NE ACRS THE BLACK HILLS AND NWRN SD AFT 06Z...PRODUCING ADDITIONAL SHWS/TSTMS AS IT MVS ACRS THE AREA. EXTENDED...SEVERAL DISTURBANCES WILL CROSS A WEAK UPPER RIDGE EARLY NEXT WEEK BRINGING A CONTINUED CHANCE OF DAILY SHOWERS AND TSTMS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AROUND MIDWEEK ...THE RIDGE IS EXPECTED TO STRENGTHEN ACROSS THE NORTHERN PLAINS BRINGING DRIER WEATHER BACK TO THE CWA. && .AVIATION...GENERAL VFR CONDITIONS CAN BE EXPECTED ACROSS THE AREA THROUGH TOMORROW MORNING. SCATTERED THUNDERSTORMS WILL INCREASE OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING...SOME LIKELY SEVERE. MVFR CONDITIONS ARE LIKELY NEAR ANY THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 506 AM MDT THU JUL 24 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 506 AM MDT (606 AM CDT) THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE SEVERE WEATHER THREAT WILL DECREASE AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND SATURDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE POSSIBLE ON FRIDAY FROM NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA. ON SATURDAY...SEVERE STORMS ARE POSSIBLE ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
906 AM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL 6 W PARMELEE 43.32N 101.14W
07/24/2008 E0.75 INCH TODD SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
917 AM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 3 NNW TILFORD 44.34N 103.46W
07/23/2008 E0.88 INCH MEADE SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
07/23/2008 E0.88 INCH PENNINGTON SD TRAINED SPOTTER
0112 PM HAIL MOUNT RUSHMORE 43.88N 103.45W
07/23/2008 E0.88 INCH PENNINGTON SD PARK/FOREST SRVC
0142 PM HAIL 4 N HAYWARD 43.93N 103.33W
07/23/2008 E0.88 INCH PENNINGTON SD PUBLIC
0215 PM HAIL 4 S RAPID CITY 44.02N 103.23W
07/23/2008 E1.00 INCH PENNINGTON SD PUBLIC
0220 PM HAIL 2 SSE RAPID CITY 44.05N 103.22W
07/23/2008 M2.25 INCH PENNINGTON SD TRAINED SPOTTER
HAIL FELL FROM 220 TO 230 PM MDT. WIND GUSTS ESTIMATED TO
AT LEAST 50 MPH DOWNED TREE BRANCHES OF 4 INCHES IN
DIAMETER. STORM WAS A LEFT-MOVING SUPERCLEL.
0228 PM HAIL 2 SSE RAPID CITY 44.05N 103.22W
07/23/2008 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0228 PM HAIL RAPID CITY 44.08N 103.23W
07/23/2008 E1.50 INCH PENNINGTON SD TRAINED SPOTTER
0230 PM HAIL 6 SE RAPID CITY 44.01N 103.15W
07/23/2008 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
0230 PM HAIL 2 SSE RAPID CITY 44.05N 103.22W
07/23/2008 E1.75 INCH PENNINGTON SD NWS EMPLOYEE
0230 PM HAIL 5 SE RAPID CITY 44.02N 103.16W
07/23/2008 E0.88 INCH PENNINGTON SD PUBLIC
0230 PM HAIL 5 SE RAPID CITY 44.02N 103.16W
07/23/2008 E0.88 INCH PENNINGTON SD PUBLIC
0233 PM HAIL 5 SE RAPID CITY 44.02N 103.16W
07/23/2008 E1.00 INCH PENNINGTON SD PUBLIC
0235 PM HAIL RAPID VALLEY 44.07N 103.13W
07/23/2008 E1.75 INCH PENNINGTON SD PUBLIC
HAIL FELL FOR 10 MINUTES. HAIL WAS QUARTER TO GOLF BALL
SIZE.
0235 PM HAIL RAPID CITY 44.08N 103.23W
07/23/2008 E1.75 INCH PENNINGTON SD PUBLIC
GOLF BALL SIZE HAIL REPORTED AT EAST ST. PATRICK STREET
AND CAMPBELL.
0235 PM HAIL 2 S RAPID CITY 44.05N 103.23W
07/23/2008 E1.75 INCH PENNINGTON SD PUBLIC
GOLF BALL SIZE HAIL REPORTED AT INTERSECTION OF CATRON
AND HIGHWAY 79.
0236 PM HAIL 7 W HERMOSA 43.84N 103.33W
07/23/2008 E1.00 INCH CUSTER SD PUBLIC
0245 PM HAIL 6 SE RAPID CITY 44.01N 103.15W
07/23/2008 E1.00 INCH PENNINGTON SD PUBLIC
0300 PM HAIL 3 SSW BOX ELDER 44.08N 103.10W
07/23/2008 E0.75 INCH PENNINGTON SD PUBLIC
0310 PM HAIL 3 SW RAPID CITY 44.04N 103.28W
07/23/2008 M0.75 INCH PENNINGTON SD PUBLIC
0310 PM HAIL 6 E PIEDMONT 44.23N 103.28W
07/23/2008 E0.88 INCH MEADE SD PUBLIC
0335 PM HAIL 8 NW NEMO 44.27N 103.62W
07/23/2008 E0.75 INCH LAWRENCE SD PUBLIC
0352 PM HAIL 14 E BUFFALO GAP 43.49N 103.03W
07/23/2008 E1.00 INCH CUSTER SD PUBLIC
0356 PM HAIL 9 S STURGIS 44.28N 103.51W
07/23/2008 E1.75 INCH MEADE SD PUBLIC
0400 PM HAIL 4 NE TILFORD 44.34N 103.38W
07/23/2008 E0.88 INCH MEADE SD PUBLIC
NICKEL SIZE HAIL FROM 400 PM MDT TO 410 PM MDT.
0400 PM HAIL 3 NNW TILFORD 44.34N 103.46W
07/23/2008 E0.88 INCH MEADE SD PUBLIC
0407 PM TSTM WND GST 24 SW NEWCASTLE 43.61N 104.54W
07/23/2008 E60.00 MPH WESTON WY PUBLIC
0410 PM HAIL 2 NNW TILFORD 44.33N 103.45W
07/23/2008 E1.00 INCH MEADE SD PUBLIC
0420 PM HAIL 7 SE STURGIS 44.34N 103.41W
07/23/2008 E0.88 INCH MEADE SD PUBLIC
0422 PM HAIL 7 NE GLAD VALLEY 45.47N 101.68W
07/23/2008 E1.50 INCH ZIEBACH SD PUBLIC
0435 PM HAIL 8 E GLAD VALLEY 45.40N 101.62W
07/23/2008 E1.75 INCH ZIEBACH SD LAW ENFORCEMENT
0540 PM TSTM WND DMG 11 W EDGEMONT 43.30N 104.05W
07/23/2008 FALL RIVER SD PUBLIC
CEMENT GRAINERY LEVELED, 20 FOOT BARN BLOWN DOWN, POWER
LINES BLOWN DOWN.
0540 PM HAIL 11 W EDGEMONT 43.30N 104.05W
07/23/2008 E1.00 INCH FALL RIVER SD PUBLIC
0545 PM TSTM WND GST 7 NE GLAD VALLEY 45.47N 101.68W
07/23/2008 E60.00 MPH ZIEBACH SD PUBLIC
0600 PM TSTM WND GST 7 NE GLAD VALLEY 45.47N 101.68W
07/23/2008 E60.00 MPH ZIEBACH SD PUBLIC
0610 PM TSTM WND GST EDGEMONT 43.30N 103.83W
07/23/2008 E60.00 MPH FALL RIVER SD TRAINED SPOTTER
0615 PM TSTM WND GST 6 SE EDGEMONT 43.24N 103.74W
07/23/2008 E60.00 MPH FALL RIVER SD PUBLIC
0840 PM HAIL 4 S SOUTH EAGLE BUTTE 44.93N 101.23W
07/23/2008 E0.75 INCH ZIEBACH SD PUBLIC
&&
CALDERONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT THU JUL 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 6 W NEMO 44.20N 103.63W
07/24/2008 E1.00 INCH LAWRENCE SD PUBLIC
&&
LCZEPYHAThe Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122755.